Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS Blacksburg, VA

June 26, 2008Rockingham County, Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2008, 5:07 PM EDT for Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 5:07 PM EDT (21:07 UTC)
Expired
Jun 26, 2008, 6:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:01 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 3:01 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 26 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST WILL BRING HOT AND MORE HUMID
WEATHER INTO THE AREA THROUGH FRIDAY WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A BETTER CHANCE
OF THUNDERSTORMS ARRIVES WITH A FRONT THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST MESOANALYSIS SHOWS LIGHT SOUTHWEST FLOW AND CONVERGENCE
INTO THE NC MOUNTAINS AND ACROSS THE OHIO VALLEY. THUNDERSTORMS
ARE FIRING ALONG AND LEE OF THE THE RIDGES ATTM...AND THROUGH
EARLY EVENING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE WESTERN HALF OF THE FORECAST. WESTERLY FLOW AND SOME DRYING
SHOULD INHIBIT STORMS FROM DRIFTING TO FAR EAST OF THE MOUNTAINS
BY THIS EVENING. THE TEMP/DEWPOINT DEPRESSION OUT EAST WILL BE A
FACTOR IF STORMS DECIDE TO FIRE UP OUT THAT WAY...LEADING TO
POTENTIAL DOWNBURST THREAT.

THE OVERNIGHT WILL BE MAINLY QUIET...AS MODELS TAKE AN MCV FROM
NRN IND INTO PA AND WEAKEN IT. CORFIDI VECTORS STEER THE
CONVECTION SOUTHEAST TOWARD OUR WV COUNTIES OVERNIGHT SO LEFT A
SLIGHT CHANCE TO LOW CHANCE POP FROM SE WV TO NW NC.
&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LITTLE CHANGE EXPECTED FOR THE PERIOD FRIDAY THRU SATURDAY OTHER
THAN A SLOWLY INCREASING CHANCE OF CONVECTION. STRONG WAVE
DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING
HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING
MOISTR SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS.
BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE
GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHI VALLEY WITH
LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY
IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS
KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH
UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING
THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY.
BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH
DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX
EXPECTED FOR MIDWEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL
DAYS. THIS WILL LEAD TO AN INCREASE IN THUNDERSTORM ACTIVITY...
ESPECIALLY DURNING THE AFTERNOON AND EVENING HOURS.  COVERAGE
TODAY AND FRIDAY WILL BE ISOLATED TO SCATTERED AND MAINLY CONFINED
TO THE MOUNTAINS.  PRECIPITATION CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA SATURDAY THROUGH MONDAY AS A COLD FRONT APPROACHES...
AND THEN PASSES ACROSS THE AREA.

LCL IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS
ALONG WITH VARIABLE ERRATIC WIND GUSTS. AWAY FROM THUNDERSTORMS
CONDITIONS ARE EXPECTED TO REMAIN VFR. SOME MVFR FOG IS POSSIBLE
EACH MORNING...BUT IT SHOULD DISSIPATE QUICKLY AFTER SUNRISE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Jun 26, 6:48 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EDT THU JUN 26 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
648 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE
NEEDED THIS WEEKEND.

In the hours before

Local storm report, Jun 26, 3:47 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             PEARISBURG              37.32N 80.73W
06/26/2008  E0.75 INCH       GILES              VA   TRAINED SPOTTER

&&

TW
Local storm report, Jun 26, 3:50 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             PEARISBURG              37.32N 80.73W
06/26/2008  E0.88 INCH       GILES              VA   PUBLIC

&&

KM
Local storm report, Jun 26, 4:03 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     PEMBROKE                37.32N 80.64W
06/26/2008                   GILES              VA   TRAINED SPOTTER

            NUMEROUS TREES DOWN. POSSIBLE MICROBURST. 3/4 INCH HAIL.

&&

KM
Special weather statement, Jun 26, 4:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU JUN 26 2008

VAZ012>014-017-022-033-262115-
WYTHE VA-FLOYD VA-FRANKLIN VA-PULASKI VA-MONTGOMERY VA-ROANOKE VA-
408 PM EDT THU JUN 26 2008

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF RADFORD...MOVING EAST AT 18 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...RADFORD...FAIRLAWN AT 415 PM
EDT...WALTON AT 420 PM EDT...COPPER VALLEY AT 425 PM EDT...MERRIMAC
AT 435 PM EDT...CHRISTIANSBURG AT 440 PM EDT...AND PILOT AT 450 PM
EDT.

WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jun 26, 4:36 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT THU JUN 26 2008

VAZ007-262130-
TAZEWELL VA-
436 PM EDT THU JUN 26 2008

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RICHLANDS...OR ABOUT 6 MILES
SOUTHWEST OF RAVEN...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...RAVEN AT 455 PM EDT...GLEN BURKE AT 500 PM EDT...
RICHLANDS AT 505 PM EDT...RICHLANDS AT 510 PM EDT...CLAYPOOL HILL...
CEDAR BLUFF AT 515 PM EDT...BANDY AT 525 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

KK
Local storm report, Jun 26, 5:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     FOSCOE                  36.17N 81.77W
06/26/2008                   WATAUGA            NC   TRAINED SPOTTER

            ROW OF SMALL TREES DOWN NEAR INTERSECTION OF HWY 105 AND
            CLARKS CREEK ROAD.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:41 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
Jun 26, 3:38 PM EDTSevere Thunderstorm WarningRNKBland, Craig, Giles, Montgomery, Pulaski67 min
Jun 26, 4:12 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, Roanoke, City of Radford48 min
Jun 26, 4:34 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Montgomery, Roanoke, City of Roanoke and 1 more56 min
Jun 26, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick46 min
Jun 26, 5:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick80 min
Jun 26, 5:30 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke60 min
Jun 26, 6:06 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania54 min
Jun 26, 6:27 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville78 min
Jun 26, 6:58 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania54 min
Jun 26, 7:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Montgomery, Pulaski, Wythe53 min
Jun 26, 7:35 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax55 min
Jun 26, 2:52 PM EDTSevere Thunderstorm WarningRNKWilkes53 min
Jun 26, 3:53 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes67 min
Jun 26, 4:31 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.